Training on Huel
Over the last few weeks, I have been training and dieting using Huel, which is an oat based nutritionally complete powdered food.
It took a couple of weeks of gradually adding Huel to my diet but since I have been on mainly Huel diet, with most days consuming 4 shakes (approximately 1640 calories).
In the first full week, I lost 1kg in fat and gained 1 kg in muscle. There was no change in my activity levels during the first week. I assume that the fat loss was due to a lower calorie diet, and the muscle gain due to the higher daily protein intake.
I haven’t weighed myself since as the batteries on my FitBit scales are dead and resetting the scales is a right pain. I will do it soon and update this blog with the results from the last 3 weeks.
I’m intolerant to FODMAPs so I stick to strictly low-FODMAP diet. The good thing about Huel is that it’s made from no- and low-FODMAP foods. Plus it’s vegan.
I wouldn’t recommend a 100% Huel diet as the high fibre intake without solids won’t be that pleasant. We will leave it at that.
Using Huel is pretty simple. You add 500ml of water to about 3 scoops (100g) and shake. For the best mix, use a metal wire ball in the shaker. For the best taste, stick the shake in the fridge for half an hour as it will thicken (it’s like a cheeky milkshake). I also like to add a zero-calorie Flavdrops from MyProtein. Toffee is a real winner.
I’ve only tried the Vanilla Huel but in my next batch, I will be adding half and half on a month’s supply.
You can get £5 off your first purchase by using this link.
Update March 30th 2016: I have since changed from the Vanilla flavoured powder to the unflavoured and unsweetened version. I made this change as I was getting kidney and bladder irritation, which I believe is from overconsumption of artificial sweeteners, from the flavoured Huel, the additional flavouring, and other sweetened products I was consuming. This is all assumption and not based on anything other than my own experience, but since the change I have noticed a definite decrease in irritability.